Dynamics of Partial Differential Equations

Volume 11 (2014)

Number 3

The Krasnosel’skiĭ-Quittner formula and instability of a reaction-diffusion system with unilateral obstacles

Pages: 229 – 250

DOI: http://dx.doi.org/10.4310/DPDE.2014.v11.n3.a2


In-Sook Kim (Department of Mathematics, Sungkyunkwan University, Suwon, Korea)

Martin Väth (Math. Institute, Free University of Berlin, Germany)


We prove a formula which relates the fixed point index of a parabolic obstacle equation to a fixed point index related to the right-hand side of the equation. The result is applied to a reaction-diffusion system at a constant equilibrium which is subject to Turing’s diffusion-driven instability. It is shown that if a unilateral obstacle is added, the system becomes unstable in a parameter domain where the system without obstacle is stable.


reaction-diffusion system, Signorini condition, unilateral obstacle, instability, asymptotic stability, Krasnoselskij formula, parabolic obstacle equation

2010 Mathematics Subject Classification

Primary 35K87. Secondary 34D20, 35K57, 35K86, 47H05, 47H11, 47J20, 47J35.

Full Text (PDF format)